Alert archive / New Mexico / High Wind Warnings in 2020
High Wind Warning 51, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Dec 10, 2020, 1:09 PM MST for Eddy County, New Mexico; Culberson County, Texas. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2020, 1:09 PM MST (20:09 UTC)
- Expired
- Dec 11, 2020, 2:45 AM MST
- In force
- 14 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3154 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
316 WWUS74 KMAF 102009 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 209 PM CST Thu Dec 10 2020 NMZ027-TXZ270-271-111100- /O.UPG.KMAF.HW.A.0031.201211T1500Z-201212T0300Z/ /O.NEW.KMAF.HW.W.0051.201210T2009Z-201212T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 109 PM MST Thu Dec 10 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST FRIDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Now until 8 PM MST Friday. * IMPACTS...High winds could make driving difficult for motorists driving high profile vehicles such as campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TXZ277-111100- /O.CON.KMAF.HW.A.0031.201211T1500Z-201212T0300Z/ Davis Mountains- Including the city of Fort Davis 209 PM CST Thu Dec 10 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph possible. * WHERE...The Davis Mountains. * WHEN...From Friday morning through Friday evening. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/maf
1 follow-up statement
627 WWUS74 KMAF 110945 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 345 AM CST Fri Dec 11 2020 NMZ027-TXZ270-271-120300- /O.CAN.KMAF.HW.W.0051.000000T0000Z-201212T0300Z/ /O.NEW.KMAF.HW.W.0052.201211T1000Z-201212T0300Z/ /O.NEW.KMAF.HW.A.0032.201213T0700Z-201213T1300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 245 AM MST Fri Dec 11 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING... ...HIGH WIND WATCH IN EFFECT LATE SATURDAY NIGHT... * WHAT...For the High Wind Warning, west winds 30 to 45 mph with gusts up to 60 mph expected. For the High Wind Watch, west winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Guadalupe and Delaware Mountains. * WHEN...For the High Wind Warning, until 8 PM MST this evening. For the High Wind Watch, late Saturday night. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TXZ277-120300- /O.UPG.KMAF.HW.A.0031.201211T1500Z-201212T0300Z/ /O.NEW.KMAF.WI.Y.0022.201211T1500Z-201212T0300Z/ Davis Mountains- Including the city of Fort Davis 345 AM CST Fri Dec 11 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Davis Mountains. * WHEN...From 9 AM this morning to 9 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 10, 10:39 AM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Dec 10, 10:39 AM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1139 AM CST Thu Dec 10 2020
.DISCUSSION...
See the 18Z Aviation Discussion below.
&&
.AVIATION...
A system is set to roll in this afternoon bringing precip for
KMAF & KFST between 01Z to 06Z and TEMPO MVFR conditions. Winds
will continue out of the SW with afternoon gusts for all sites
till 04Z. Mid to high clouds will push into the area associated
with this system and KHOB could see low CIGs early tomorrow
morning, but confidence is too low to include them in the current
TAF cycle.
&&
PREV DISCUSSION... /issued 345 AM CST Thu Dec 10 2020/
DISCUSSION...
Latest wv imagery shows a cutoff low over Baja Del Norte with
a plume of Pacific moisture streaming into AZ. This low is
expected to transition into an open wave and lift into the Four
Corners region later this afternoon. West TX and SE New Mexico
will be under increasing sw flow aloft ahead of the approaching
shrtwv trof. After a clear start to the morning, we should begin
to see increasing cloud coverage today from W-E. High temperatures
will be cooler because of these clouds in SE New Mexico, but the
Permian Basin and Lower Trans Pecos should still make it into the
upper 70s this afternoon. Southwesterly sfc winds will also increase,
especially across the western CWA where a well pronounced thermal
gradient will develop between 21Z-00Z. A few high based showers
may enter the region during this period which could act to enhance
wind speeds near the sfc. GDP could near high wind criteria for a
brief period.
Later tonight is when the main show begins as large scale lift
assocd with the shrtwv trof arrives. Models are in fairly good
agreement that a swath of precipitation will develop near the Davis
Mtns and scoot off to the NE. Model QPF still differs however, but
some locations across the Permian Basin or Lower Trans Pecos could
pick up a quick 0.10"-0.20". Rain showers will clear the eastern CWA
before sunrise Friday.
On Friday, a strong 40-50 kt 700hpa jet will round the base of the
departing upper-level trof and rake the mountains areas in West
Texas. Latest guidance, particularly the MAV, indicates sustained
winds 35+kts w/higher gusts will develop near the higher elevations
of the Guadalupe, Delaware, and Davis Mtns Friday afternoon. A
High Wind Watch has been issued for these areas. Temperatures will
be cooler on Friday, but still slightly above normal in the wake
of a Pacific Front.
A weak cold front will reach the area Saturday morning. This front
will knock temperatures back to near normal before a stronger cold
front arrives early Sunday morning. The front on Sunday will bring
much cooler air into our region along with a bought of gusty winds.
Temperatures will remain seasonably cool through the beginning of
next week with dry weather expected.
-Salerno
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 79 48 65 33 / 0 40 0 0
Carlsbad 68 42 66 29 / 20 20 0 0
Dryden 79 52 76 43 / 0 30 0 0
Fort Stockton 80 48 68 39 / 10 50 0 0
Guadalupe Pass 61 39 55 33 / 40 30 0 0
Hobbs 70 41 60 30 / 10 30 0 0
Marfa 72 38 60 27 / 10 40 0 0
Midland Intl Airport 78 47 66 33 / 0 50 0 0
Odessa 76 46 66 33 / 0 40 0 0
Wink 77 45 67 32 / 10 40 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Friday morning through Friday evening for
Guadalupe Mountains of Eddy County.
TX...High Wind Watch from Friday morning through Friday evening for
Davis Mountains-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
&&
89/72Hazardous weather outlook, Dec 10, 1:12 AM MST, 11 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 212 AM CST Thu Dec 10 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-110815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 212 AM CST Thu Dec 10 2020 /112 AM MST Thu Dec 10 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A high wind watch is effect for the Guadalupe and Davis Mountains for Friday when gusts of 60-65 mph are possible. High winds are possible through Guadalupe Pass on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 1:22 AM MST | High Wind Watch | MAF | Eddy | 25 hr |
Nearby
High Wind Warnings in New Mexico, 2020High Wind Warnings in Texas, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.